Purpose To analyze the clinical characteristics of a serous retinopathy associated with mitogen-activated protein kinase kinase (MEK) inhibition with binimetinib treatment for metastatic cutaneous melanoma (CM) and uveal melanoma (UM), and to determine possible pathogenetic mechanisms that may lead to this retinopathy. Design Prospective observational, cohort-based, cross-sectional study. Participants Thirty CM patients and 5 UM patients treated with the MEK inhibitor binimetinib (CM) or a combination of binimetinib and the protein kinase C inhibitor sotrastaurin (UM). Methods Extensive ophthalmic examination was performed, including Early Treatment of Diabetic Retinopathy Study best-corrected visual acuity, applanation tonometry, slit-lamp examination, indirect ophthalmoscopy, digital color fundus photography, and optical coherence tomography (OCT). In selected cases, additional examinations were performed, including visual field testing and electro-oculography (EOG). Blood samples were obtained from 3 CM patients and 3 UM patients to analyze the presence of autoantibodies against retinal and retinal pigment epithelium (RPE) proteins. Main Outcome Measures Visual symptoms, visual acuity, fundus appearance, characteristics on OCT, fundus autofluorescence (FAF), and EOG. Results Six CM patients (20%) and 2 UM patients (40%) reported visual symptoms during the study. The median time to the onset of symptoms, which were all mild and transient, was 3.5 days (range, <1 hour to 3 weeks). On OCT, subretinal fluid (SRF) was detected in 77% of CM patients and 60% of UM patients. In the 26 patients with SRF, the fovea was affected in 85%. After the start of the medication, an EOG was performed in 19 eyes of 11 patients; 16 of these eyes (84%) developed SRF on OCT. Fifteen of these eyes (94%) showed an abnormal Arden ratio (<1.65). A broad pattern of anti-retinal antibodies was found in 3 CM patients and 2 UM patients tested, whereas anti-RPE antibodies were detected in all 6 tested patients. Conclusions A time-dependent and reversible serous retinopathy can develop both in patients with metastatic CM and UM treated with binimetinib. A minority of patients develop visual symptoms, which are generally mild and transient. A cause of binimetinib-associated serous retinopathy may be toxicity of medication, but autoantibodies also may be involved.
ASJC Scopus subject areas